Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 59, NWS Jackson, MS

November 20, 2023Adams County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this tornado warning at Nov 20, 2023, 7:35 PM CST for Adams County, Mississippi; Concordia Parish, Louisiana. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 20, 2023, 7:35 PM CST (01:35 UTC)
Expired
Nov 20, 2023, 8:11 PM CST
In force
36 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Concordia Parish, LA, Adams County, MS

What was reported inside it

TimeReportWhereRemark
Nov 20, 7:40 PM CSTTORNADO11 Se Acme, LAAn EF1 tornado tracked across far southern Concordia Parish, tracking along LA Highway 910 and crossing LA Highway 15. Considerable hardwood and cedar tree damage occurred along the path. It is possible this was the same path as the Marksville/Avoyelles Parish

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 20, 3:52 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

997 
WFUS54 KJAN 210135
TORJAN
LAC029-MSC001-210230-
/O.NEW.KJAN.TO.W.0059.231121T0135Z-231121T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
735 PM CST Mon Nov 20 2023

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Southern Concordia Parish in northeastern Louisiana...
  Southern Adams County in southwestern Mississippi...

* Until 830 PM CST.
    
* At 734 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Black Hawk, or 14 miles east of Bordelonville,
  moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Slocum around 740 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3104 9165 3104 9172 3114 9172 3119 9168
      3124 9181 3149 9116 3135 9116 3137 9127
      3131 9143 3132 9147 3128 9150 3126 9148
      3123 9149 3121 9153 3124 9156 3122 9158
      3111 9163 3104 9156 3097 9166
TIME...MOT...LOC 0134Z 255DEG 34KT 3116 9166 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

86
1 follow-up statement
407 
WWUS54 KJAN 210211
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
811 PM CST Mon Nov 20 2023

LAC029-MSC001-210220-
/O.CAN.KJAN.TO.W.0059.000000T0000Z-231121T0230Z/
Concordia LA-Adams MS-
811 PM CST Mon Nov 20 2023

...THE TORNADO WARNING FOR SOUTHERN CONCORDIA PARISH IN NORTHEASTERN
LOUISIANA AND SOUTHERN ADAMS COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for southwestern
Mississippi.

LAT...LON 3104 9165 3104 9172 3114 9172 3119 9168
      3124 9181 3149 9116 3135 9116 3137 9127
      3131 9143 3132 9147 3128 9150 3126 9148
      3123 9149 3121 9153 3124 9156 3122 9158
      3111 9163 3104 9156 3097 9166
TIME...MOT...LOC 0209Z 255DEG 34KT 3125 9127 

$$

DB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 20, 6:02 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Nov 20, 6:02 PM CST, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
602 PM CST Mon Nov 20 2023

...New AVIATION...

.DISCUSSION...
Issued at 108 PM CST Mon Nov 20 2023

This Afternoon Through Tonight ...

A substantial severe weather threat remains likely, initially
beginning across southeast Arkansas and into eastern Louisiana this
afternoon. This activity spreads across the rest of the area into
the evening and overnight with the threat for tornadoes, some
strong, damaging winds, and hail possible. Flash flooding will not
be widespread as storm motions will be quite rapid with heavy rains
relatively brief. In isolated urban corridors where runoff is
maximized with poor drainage, some ponding along roads will however
be possible.

Regarding the meteorological synopsis, a narrow ridge aloft and the
associated surface high that came into our area over the weekend
behind a cold front has now shifted east of our area. This is in
response to a large longwave upper trough moving across the central
portion of the country. With the stronger trough now impinging on
the area, the backside moisture return behind the departing surface
high in combination with lowering surface pressures and enhanced
southerlies ahead of the incoming surface cyclone is resulting in
rapid boundary layer recovery. With only a few hours of deep
southerlies, this is resulting in a narrow, pinched warm sector.
Overtop this narrow zone of deep moisture, lapse rates aloft are not
particularly impressive either and thus the net result on a
thermodynamic level is weak instability overall. Most unstable cape
values (MUCAPE) will likely remain constrained beneath 1500 J/KG for
the area with most areas struggling to reach 1000 J/KG.

In spite of this, strong to extreme wind shear (0-6 km bulk shear at
or above 90 kts) and substantial forcing for ascent associated with
the nose of a very powerful jet advancing into the
downstream/divergent area of the approaching trough will likely be
sufficient to take advantage of the well above seasonal moisture
content and warmth at least within that narrow corridor in the
vicinity of the approaching front. This front will likely be
somewhat convectively modified with storm outflows, but in general
will extend from a surface low that will likely move from southern
Arkansas into northern Mississippi through tonight.

Within the boundary layer, shear will likely begin to further
increase into the early evening as the low level jet begins to
strengthen. Winds at 850 mb will likely increase from 40- 45 kt
to 55-60 kt during the time period. Surface winds will remain
generally backed, southerly to south-southeasterly, until impacted
by storm outflows. This will likely result in 0-1 km SRH values
moving from around 200 m^2/s^2 this afternoon to upwards of 400
m^2/s^2 by evening. Traditional severe weather indices sig tor
parameter (STP) and 0-1 km energy-helicity index (0-1 km EHI)
could end up the 1-2 range. Readers are cautioned to recall that
these numbers may under-represent the risk when the event is known
to be heavily driven by wind shear.

Mesoscale guidance remains insistent that, as might be expected, the
strongest individual storms are likely those that deviate to the
right of the mean flow. The HRRR, for example, suggests the
strongest 0-3 km updraft helicity is likely to occur with such
storms. These storms will likely have transient supercell
characteristics in close proximity to or embedded within the
advancing broken squall. These right-movers, however, will find that
any rightward motion will quickly push the storms into areas of
decreasing low level moisture content and for that reason the
strongest storms may struggle to maintain longevity. Further,
forecast soundings indicate that storms may be relatively low-
topped. The implication could be that storms will rapidly develop
within a narrow but very supportive corridor, becoming mature and
producing severe weather in a rapid fashion, before weakening as
they move northeast. With storm motions quite rapid, this potential
scenario could allow for cell maturity, including tornado
production, to occur rapidly with strong tornadoes possible as well.
These factors, coupled with a potentially messy storm mode yielding
rain wrapping around updrafts and the overnight timing, poses an
increased risk to life and property.

North of the "enhanced" risk, centered approximately along and south
of the I-20 corridor, storms will likely be most intense in
proximity to the warm front. The warm sector will be increasingly
narrow with northward extent within this "slight" risk delineation,
but proximity to the surface low, the warm front and advancing cold
front, and maximized deep layer shear could allow for bowing
structures and wind damage in the more northern areas should one of
these bowing features advance in the vicinity of the diffuse warm
front could be of somewhat greater coverage/longevity than may
otherwise be expected with the meager . The strong tornado threat,
however, will likely be substantially lower in these areas than
within the "enhanced" risk areas to the south.

The hail and flash flood risks do appear to be secondary hazards.
Regarding flash flooding, quickly moving storms and the overall
storm system not lingering, along with antecedent drought
conditions, should help limit the risk except in the more flood
prone, urban areas. For hail, storms that may be somewhat low-
topped, a messy, quasi-linear storm mode, and limited instability
both within the hail growth region aloft and overall will likely
make severe hail reports somewhat uncommon. A hail stone or two as
large as golfball can't be totally ruled out with the best
chances for that being with the earlier storms west of I-55 while
storm mode may be slightly more cellular/discrete and instability
may reach a relative maximum.

It's also worth noting that in the hour or two ahead of the band of
thunderstorms, gusty southerly winds could reach 30-35 mph. Given
the relative proximity to the approaching squall, a wind graphic was
not generated. These winds could down weak limbs sporadically,
potentially causing isolated power interruptions. This could
potentially affect the ability to receive severe weather warnings as
storms approach and is another reminder to have multiple ways to
receive warnings.

Storms finally end from west to east overnight with a cool northwest
wind moving in behind the cold front. /86/

Tomorrow through Monday...

For Tuesday, the cold front will pass through our region with some
lingering showers remaining behind before decreasing in coverage by
the afternoon and evening hours. Drier and colder air will filter
into the area in the wake of the aforementioned cold front.
Temperatures will be slightly below seasonal as highs will be in the
middle to upper 50s and lows will be in the upper 30s to lower 40s.
Patchy frost will be possible for northern Mississippi and near the
Delta region for Wednesday night into Thursday morning. Thursday
will bring the next chance for additional rainfall to our area. A
shortwave trough, located near northern Mexico/South Texas will push
eastward; as a result, rainfall chances will increase across the
CWA. Lack of instability will keep severe weather chances very low
to non-existent for this system. Precipitation chances will range
between 40-50% before decreasing by Friday morning and accumulating
total will range under a quarter inch, which will help alleviate
some of the ongoing drought. Friday through the weekend, quiet
conditions and near seasonal high and low temperatures are
expected. /SW/

&&

.AVIATION...
(00Z TAFS)
Issued at 600 PM CST Mon Nov 20 2023

MVFR and IFR conditions can be expected for the majority of the TAF
period. Shower and thunderstorm coverage will continue mainly this
evening. Some storms could possibly be severe. Low ceilings and
southerly winds with gusts up to 30 kts will prevail ahead of the
strong to severe storms. Look for winds to shift to the northwest
following the frontal passage later tonight. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  64  43  56 / 100  30  20  10
Meridian      60  69  45  57 / 100  30  10  10
Vicksburg     54  61  43  56 / 100  20  10  10
Hattiesburg   63  71  46  60 / 100  30  10  10
Natchez       55  61  43  56 / 100  10  10  10
Greenville    53  58  42  54 /  90  30  10   0
Greenwood     54  60  42  54 / 100  30  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

LP/SW/SW

In the hours before

Local storm report, Nov 20, 6:49 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
649 PM CST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             Martinsville            31.79N 90.41W
11/20/2023  E1.50 inch       Copiah             MS   Broadcast Media

&&

DL
Local storm report, Nov 20, 7:20 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
720 PM CST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Tornado          3 NW Pinola             31.90N 90.00W
11/20/2023                   Simpson            MS   Official NWS Obs

            TDS noted along Jupiter Rd, just N of Hwy
            28.

&&

CE
Local storm report, Nov 20, 7:21 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
721 PM CST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tornado          3 S Stronghope          31.70N 90.27W
11/20/2023                   Lincoln            MS   Official NWS Obs

            TDS noted along Timberlane Rd.

&&

CE
Local storm report, Nov 20, 7:24 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
724 PM CST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Tstm Wnd Dmg     2 ENE Hazlehurst        31.87N 90.36W
11/20/2023                   Copiah             MS   Public

            Powerlines down near hwy 28 east of
            Hazlehurst.

&&

SS
Special weather statement, Nov 20, 7:24 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
724 PM CST Mon Nov 20 2023

MSZ043-210200-
Madison MS-
724 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MADISON COUNTY
THROUGH 800 PM CST...

At 724 PM CST, Doppler radar was tracking a strong thunderstorm near
Way, or 7 miles northeast of Canton, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sharon and Camden around 730 PM CST.
  Farmhaven and Cameron around 735 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CST for central
Mississippi.

&&

LAT...LON 3259 9003 3271 9009 3273 9007 3274 9005
      3276 9004 3276 9003 3279 9002 3289 8983
      3288 8973 3266 8973
TIME...MOT...LOC 0124Z 247DEG 25KT 3270 9000

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Nov 20, 7:26 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
726 PM CST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tornado          2 WNW Shoccoe           32.62N 89.93W
11/20/2023                   Madison            MS   Official NWS Obs

            TDS noted at Sharon and Robinson Roads.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 6:18 PM CSTSevere Thunderstorm WarningJANLeake57 min
Nov 20, 6:23 PM CSTTornado WarningJANCopiah, Simpson67 min
Nov 20, 6:26 PM CSTSevere Thunderstorm WarningJANCopiah, Jefferson Davis, Lawrence, Lincoln, Simpson64 min
Nov 20, 6:34 PM CSTTornado Warning Tornado observedJANCopiah, Jefferson Davis, Lawrence, Lincoln, Simpson56 min
Nov 20, 6:36 PM CSTTornado Warning Tornado observedJANLeake, Neshoba54 min
Nov 20, 7:12 PM CSTTornado WarningJANFranklin, Lincoln63 min
Nov 20, 7:24 PM CSTSpecial Weather StatementJANMadison36 min
Nov 20, 7:29 PM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith61 min
Nov 20, 7:38 PM CSTTornado WarningJANSimpson, Smith55 min
Nov 20, 7:51 PM CSTTornado WarningJANSimpson, Smith39 min
Nov 20, 8:00 PM CSTFlash Flood WarningJANCopiah, Simpson2 hr
Nov 20, 8:05 PM CSTTornado WarningJANJefferson Davis, Lawrence, Lincoln55 min
Nov 20, 8:17 PM CSTTornado WarningJANJasper, Smith58 min
Nov 20, 9:02 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale58 min
Nov 21, 12:00 AM CSTSpecial Weather StatementJANJones30 min
Nov 21, 12:02 AM CSTTornado WarningJANForrest, Jones36 min
Nov 21, 12:41 AM CSTSpecial Weather StatementJANForrest, Lamar34 min
Nov 21, 1:17 AM CSTSpecial Weather StatementJANForrest58 min

Nearby

Tornado Warnings in Mississippi, 2023Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.